Journal Article Increased number of peripheral CD8(+) T cells but not eosinophils is associated with late-onset skin reactions caused by bendamustine.

Nishikori, Momoko  ,  Kitano, Toshiyuki  ,  Kobayashi, Masayuki  ,  Hishizawa, Masakatsu  ,  Kitawaki, Toshio  ,  Kondo, Tadakazu  ,  Yamashita, Kouhei  ,  Kawabata, Hiroshi  ,  Kadowaki, Norimitsu  ,  Takei, Yusuke  ,  Haga, Hironori  ,  Takaori-Kondo, Akifumi

102 ( 1 )  , pp.53 - 58 , 2015-07 , Springer Japan
First online: 02 April 2015
Bendamustine is a chemotherapeutic drug that has recently come to be used frequently in the treatment of indolent B cell lymphomas. Skin toxicity is recognized as one of its characteristic side effects, but detailed information on such reactions has not yet been obtained. To clarify the clinical features of skin toxicity associated with bendamustine, we retrospectively analyzed skin reactions that developed in patients treated with bendamustine and rituximab (BR). Of 34 patients treated with 3-6 cycles of BR, 11 developed late-onset, persistent skin eruptions. These patients demonstrated increases in CD8(+) T cell number and CD8(+):CD4(+) cell ratio at the end of chemotherapy. In contrast, peripheral eosinophil count was not associated with such adverse events, whereas eosinophil infiltration was frequently observed in the skin. Patients with skin reactions tended to have higher seropositivity of hepatitis B core antibody, and multiplex viral screening PCR of the frozen sera demonstrated cytomegalovirus-DNA in some of the eruption-positive patients. It is speculated that inappropriate activation of CD8(+) T cells by latently infected pathogens may be one of the triggers of late-onset skin reactions caused by bendamustine.

Number of accesses :  

Other information